Atripla: Long Term Side Effects?

Question

Hi Dr. Henry.

I am not currently taking Atripla; however, my HIV specialist says that it'll probably be his first choice for me once I begin taking meds.

I have a friend who has been taking Atripla for about a year, and he says that use of Atripla can cause diabetes.

Are you familiar with a correlation between use of Atripla and the onset of diabetes? Is this something I should be concerned about?

P.S. Thank you for taking the time to answer our questions. I love this site!

Answer

Compared to other HIV drug combinations, Atripla would rank low on the scale of diabetes risk with 1% or less of pxs starting it developing diabetes directly attributable to Atripla. Sometimes the general weight gain seen when starting any effective HIV regimen (often will gain 3-10 pounds of course mostly fat)can help unmask latent diabetes. Bottom line risk is low but it can happen. KH